Dec 2, 2008
have been positive for 21 years, undectable now and good t-cell count. on combivir, invirase, norvair..tolerate well, no infections. however i recently became diabetic...5'9 145...lipo in arms, legs, butt..how do i gain weight/lean mass while taking care to keep sugar levels under control? PS. Glad to finally find this sight again after many years..thanks
Response from Mr. Vergel
People who take AZT (one of the ingredients of Combivir) have shown to have higher incidence of lipoatrophy and diabetes in some studies (De Wit S et al. Relationship between use of stavudine and diabetes mellitus. Eighth International Congress on Drug Therapy in HIV Infection, Glasgow. Abstract PL9.5. 2006. ) Also, AZT can cause muscle weakness (myopathy) and insulin resistance is some patients.
Is there anyway that you can switch from Combivir to tenofovir(Viread) + epivir or to Truvada? I do not know if you are in the United States or if you are in a country that has no access to tenofovir or Truvada. Talk to your doctor about this.
Are you exercising with weights/machines? Resistance exercise has been shown to increase lean body mass in patients no matter what medications they are on. Also, exercise of all types decrease blood sugar and improve the way insulin or insulin sensitizing drugs work, so it is good for people who have diabetes.
Carnitine supplements have been shown to reverse some of the muscle problems caused by AZT (in case that you need to stay on that drug due to lack of access to tenofovir). 2000 mg a day may do the job (Semino-Mora.The effect of L-carnitine on the AZT-induced destruction of human myotubes. Part II: Treatment with L-carnitine improves the AZT-induced changes and prevents further destruction. Lab Invest. 1994 Nov;71(5):773-81)
Can Fish Oils Interact with Kaletra?
Im using Different Suppliments can they be harmful some how?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.